Texas, 2019

Tornadoes and Hail in Texas, June 22 to 23, 2019

June 22 to 23, 2019 · NWS AMA · 9 events in 5 counties and zones

A large supercell formed in southeastern Armstrong County in the Texas Panhandle on the evening of June 22nd. This cell formed just before dark but gained strength after the sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large supercell formed in southeastern Armstrong County in the Texas Panhandle on the evening of June 22nd. This cell formed just before dark but gained strength after the sunset. The storm initially moved to the north then veered to the northeast then east before exiting the Texas Panhandle around 1 am on the 23rd. Additional storms formed just behind this cell following it out of the Texas Panhandle. During its time in the area, the storm produced to a tornado south of HWY 287 between Goodnight and Ashtola, TX. This tornado lifted, however the storm cycled and quickly produced a second tornado just north of the highway. The tornadoes were rated EF-0 as they didn't encounter many structures. This storm also produced very large hail up to baseball size. The severe storms also produced large hail as they tracked into the eastern Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 5:26 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 5:26 PM CST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Sat Jun 22 2019

.AVIATION...
For the 00z TAFs...
Light to moderate east surface winds expected this evening with
VFR conditions prevailing.  Scattered thunderstorms expected at
northern terminals between 03z and 12z Sunday.  Cold front
arrives late tonight between 09z and 12z, with surface winds
shifting to north and northeast.  MVFR ceilings expected at
northern terminals with frontal passage, persisting through around
16z.  VFR conditions expected through the afternoon on Sunday.

Cockrell

&&

.PREV DISCUSSION... /Issued 320 PM CDT Sat Jun 22 2019/

SHORT TERM (through tonight)...

Wind shift line associated with cold front has remained over far
southeast Texas Panhandle for the past few hours, running
southwest to northeast across Collingsworth County. Baroclinic
zone however, lies about 40 miles to its northwest, with
temperatures in the lower- 80s in close proximity to lower-90s.
Airmass over eastern sections remains very unstable, with surface
based CAPEs of 1000 to 2500 J/kg noted at this time. Shear values
of 30 to 55 kt are overhead, with the higher values in the
northwest.

A shortwave trof arriving from the southwest will help
instability be released this afternoon and this evening, with
scattered strong to severe thunderstorms developing. Evolution of
frontal boundary expected to be somewhat complex. Falling
pressures over eastern New Mexico expected to cause low-level
winds to trend to east and southeast this evening. Low-level jet
of 30 to 45 knots expected to set up this evening, providing
additional moisture and inflow. Next complicating factor will be
cold front entering northwest part of forecast area around
midnight, providing another focusing mechanism for thunderstorms.
Have increased pops across Oklahoma Panhandle late tonight with
this feature, also adding mention of heavy rain. Expect front to
move through most of the forecast area by sunrise Sunday.

Cockrell

LONG TERM (Sunday through Friday)...

Lingering convection may be ongoing to start Sunday, but chances
are storms will be east of the area after ~7am. Given this
departure time, the atmosphere may have enough time to recover
later in the afternoon. This is all contingent also on any stalled
boundary or possible outflow boundaries around eastern parts of
the Panhandles from exiting convection. We may get convection
going again late Sunday afternoon to early evening.

Sunday, an upper level wave will be transitioning through eastern
Colorado and into the Central Plains. Placement of the vorticity
max may result in better precipitation chances east of the
forecast area. However, with the surface trough and possible
boundary/boundaries setting up across eastern parts of the
forecast area we may have some convection for mainly eastern parts
of the Panhandles. With an associated surface low developing in
western parts of the Central Plains, our northern zones may also
have some thunderstorms. Low chances overall for precipitation,
but nonetheless severe weather will be possible. Better chances
will be for east/southeastern parts of the Texas Panhandle near
the "better" instability. Bulk shear values around 50-60 knots
will be plenty to make up for regarding lower end MLCAPE values
around 1000-1500 J/kg (higher with the NAM though) late
afternoon/early evening when the cap erodes.

Monday we transition to zonal flow before a ridge starts to build
in over the region. Placement of the ridge will make it possible
for small impulses to ride over the northern periphery of the
broad anticyclonic flow. This may result in at least small chances
for thunderstorms as we reach peak heating late afternoon to
early evening each day after Monday. Storms may very well be
ordinary pulse type thunderstorms as we reach peak heating.
Overall, chances are low at this time for precipitation, but given
the time of year we cannot rule out at least some isolated severe
weather in the extended.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  85  54  85  61 /  20  10  10   0   5
Beaver OK                  59  78  52  84  60 /  70  20  20   0   5
Boise City OK              54  74  47  81  55 /  50  20  10   0   5
Borger TX                  62  85  54  88  63 /  30  10  10   0   5
Boys Ranch TX              59  85  53  87  61 /  20  10  10   0   5
Canyon TX                  59  88  54  87  60 /  10  10  10   0   5
Clarendon TX               66  87  58  84  63 /  30  10  10   0   5
Dalhart TX                 56  79  48  83  57 /  30  10   5   0   5
Guymon OK                  57  77  49  84  58 /  60  20  10   0   5
Hereford TX                58  88  54  87  61 /  10  10  10   0   5
Lipscomb TX                62  82  55  86  63 /  40  20  20   0   5
Pampa TX                   61  83  54  84  62 /  30  10  10   0   5
Shamrock TX                66  87  59  85  63 /  40  20  20   0   5
Wellington TX              68  91  61  86  64 /  40  20  20   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/16
Hazardous weather outlook, Jun 22, 2:24 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
324 PM CDT Sat Jun 22 2019

OKZ001>003-TXZ001>020-317-230830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
324 PM CDT Sat Jun 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across central and eastern parts of
the combined Panhandles this afternoon. Chances increase to the
north later tonight. Thunderstorms could be severe with large
hail, damaging winds, and an isolated tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are also possible late Sunday, and each day Tuesday
through Friday for late afternoon to early evening time periods.
At this time, chances for thunderstorms reaching severe limits
will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Special weather statement, Jun 22, 7:49 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
849 PM CDT Sat Jun 22 2019

TXZ018-019-230230-
Donley TX-Armstrong TX-
849 PM CDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARMSTRONG AND WEST
CENTRAL DONLEY COUNTIES UNTIL 930 PM CDT...

At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Wayside, or 19 miles north of Silverton, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3511 10126 3498 10091 3475 10111 3475 10138
TIME...MOT...LOC 0149Z 208DEG 29KT 3476 10126

Ward

The radar

The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Armstrong

When
June 22, 9:43 PM CST to 9:49 PM CST
Where
Armstrong County, 4.21 mi ESE of Goodnight to 5.21 mi E of Goodnight
Rating
EF0
Path length
2.45 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
34.999, -101.136

Based on a National Weather Service damage survey, this tornado touched down around 1043 PM, 4 miles southeast of Goodnight and lifted at approximately 1049 PM CDT, 4 miles east of Goodnight, TX. The tornado was rated an EF-0 with an estimated peak wind speed of 70 mph, consistent with the minor damaged observed.

Tornado, Armstrong

When
June 22, 9:55 PM CST to 10:04 PM CST
Where
Armstrong County, 5.85 mi E of Goodnight to 5.56 mi ENE of Goodnight
Rating
EF0
Path length
2.08 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.034, -101.097

Based on a National Weather Service damage survey, this tornado touched down around 1055 pm, 5 miles east of Goodnight and lifted at approximately 1104 pm CDT, 4 miles east-northeast of goodnight. The tornado was rated an EF-0 with an estimated peak wind speed of 85 mph consistent with damage observed.

Hail, Gray

When
June 22, 10:50 PM CST
Where
Gray County, 7.9 mi W of Alanreed
Measured
2.75 in hail
Reported by
Public
Coordinates
35.220, -100.870

Hail, Gray

When
June 22, 10:58 PM CST
Where
Gray County, Mc Lean
Measured
1 in hail
Reported by
Public
Coordinates
35.230, -100.600

Hail, Gray

When
June 22, 11:00 PM CST
Where
Gray County, Mc Lean
Measured
1.25 in hail
Reported by
Public
Coordinates
35.230, -100.600

Hail, Donley

When
June 22, 11:03 PM CST
Where
Donley County, 2.82 mi E of Jericho
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.170, -100.870

Hail, Wheeler

When
June 23, 12:21 AM CST
Where
Wheeler County, 2.15 mi NNE of Kelton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.110

Trained spotter reported hail larger than golf ball, but not quite the size of tennis ball. Storm started out as quarters and increased in sized over time.

Hail, Wheeler

When
June 23, 12:34 AM CST to 12:44 AM CST
Where
Wheeler County, 2.15 mi NNE of Kelton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.430, -100.110

Large hail fell for 10 to 15 minutes.

Thunderstorm Wind, Hemphill

When
June 23, 1:44 AM CST
Where
Hemphill County, 5.76 mi ENE of Canadian
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.920, -100.280

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840512, 840513, 840506, 840507, 840508, 840509, 840510, 840511, 840514.